Drugs Channel
Topics & Medications
Quicklinks
Related Channels

Loratadine Overdose

In cases where overdoses were reported with loratadine, symptoms included unusual body movements or muscle contractions, rapid heart rate, and feelings of a rapidly or forcefully beating heart. The specific effects of an overdose will vary depending on the loratadine dosage and whether it was taken with other drugs. Treatment for an overdose may involve "pumping the stomach" and supportive care.

Loratadine Overdose: An Introduction

Loratadine (Claritin®) is a medication approved to treat allergies and hives. It is part of a class of medications known as non-sedating antihistamines, which are less likely to cause drowsiness. As with all medicines, it is possible to take too much loratadine, although an overdose seems unlikely.
 
The specific effects of a loratadine overdose will vary depending on a number of factors, including the loratadine dosage and whether it was taken with other medications or substances.
 

Symptoms of an Overdose

Based on the cases that have been reported, the following symptoms of a loratadine overdose are possible:
 
  • Drowsiness
  • Rapid heart rate (tachycardia)
  • Headaches
  • Feelings of a rapidly or forcefully beating heart (known as heart palpitations)
  • Unusual body movements or muscle contractions.
     

Treatment for an Overdose of Loratadine

The treatment for a loratadine overdose will also vary. If the overdose was recent, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." However, once the drug has been absorbed into the body, there is no treatment that can remove it quickly. Therefore, in these cases, treatment typically involves supportive care, which consists of treating the symptoms that occur as a result of the overdose.
 
For example, supportive treatment options for an overdose of loratadine may include:
 
  • Fluids through an intravenous line (IV)
  • Medications to control a fast heart rate
  • Other treatments based on complications that occur.
     
It is important that you seek medical attention immediately if you believe that you may have taken too much loratadine.
 
7 Easy Tips for Starting Solids
Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.